Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Sacramento, CA

June 9, 1997Stanislaus County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 1997, 4:02 PM PDT for Stanislaus County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 4:02 PM PDT (23:02 UTC)
Expired
Jun 9, 1997, 4:45 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Stanislaus County, CA

The radar

The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS1 KSAC 092306 RRA
SVRSAC
CAC099-092345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN CENTRAL CALIFORNIA
 
   ...WESTERN STANISLAUS COUNTY
 
AT 4 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME
WESTERN STANISLAUS COUNTY...WEST OF INTERSTATE 5. THE STORM WAS MOVING
TO THE EAST AT 5 TO 10 MILES AN HOUR...HEADED TOWARD THE AREA WEST OF
I-5 NEAR THE TOWNS OF PATTERSON AND CROWS LANDING.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
SHORT-LIVED TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
 
JAM/JHM/RCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:53 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 2:53 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT MON JUN 9 1997

HEAVY CONVECTION CONTINUES OVER ALL EXCEPT SHASTA LAKE/BURNEY BASIN
AREA ON WSR-88D. SLOW MOVING LOW CONTS OVER THE SOUTHERN SACTO VLY
WITH WESTERN MTN ECHOES MOVING SOUTH AND SIERNEV ECHOES MOVING NORTH.
WIDESPREAD SHOWERS INCLUDED IN THIS TOO. THE HEAVY ECHOES HAVE BEEN
MOVING IN A TRAIN FASHION...SO HAVE ISSUED FFA FOR THE THREE ZONES
AFFECTED. LOW EXPECTED TO KICK OUT TUESDAY AS NEXT U/L TROF
APPROACHES OFFSHORE REGION. TUESDAY SHOULD BE A DAY OF RELATIVE QUIET
AS RIDGING BETWEEN TROFS MOVES OVER. TROF TO REACH THE COAST
WEDNESDAY AND THEN MOVE THROUGH THE SAC VLY AS EARLY AS WEDNESDAY
AFTERNOON. REMAINDER OF EXTENDED LOOKS VERY STORMY AND UNSETTLED WITH
VERY COLD AIR MOVING IN THURSDAY...COULD EVEN SEE SNOW ON SIERNEV
CREST...

.STO...FFA FOR ZNS 63..68..69

BLU EU 052/064 050/060 048 626200
RBL BE 062/086 065/081 068 622003
SAC UB 056/082 054/082 057 621002

JAM

In the hours before

Special weather statement, Jun 9, 1:38 PM PDT, 2 hours 24 minutes before
CAZ069-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
132 PM PDT MON JUN 9 1997

...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON...
...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS
COUNTY...

...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM...

SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL
ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU
VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.  THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND
WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY
2 PM.

ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN PL
ACOUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL PRODUCE
HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING
AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY
DOWNSTREAM OF STORMS LIKE THIS ONE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TBONIGHT AND BE LESWIDESPREAD ON TUESDAY.

CUNNINGHAM
Special weather statement, Jun 9, 1:47 PM PDT, 2 hours 15 minutes before
CAZ069-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
132 PM PDT MON JUN 9 1997

...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON...
...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS
COUNTY...

...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM...

SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL
ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU
VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.  THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND
WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY
2 PM.

ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN
PLUMAS COUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL
PRODUCE HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING
AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY
DOWNSTREAM OF STORMS LIKE THIS ONE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TONIGHT A`ND BE
LESS WIDESPREAD ON TUESDAY.

CUNNINGHAM
Special weather statement, Jun 9, 2:57 PM PDT, 1 hour 5 minutes before
CAZ069-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 PM PDT MON JUN 9 1997

AT 255 PM...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE IN THE
HIGHER ELEVATIONS OF THE SIERRA NEVADA. THE STRONGEST STORM WAS
WEST OF GREENVILLE AND MOVING NORTHWEST AT 15 TO 20 MPH TOWARDS
CHESTER AND LAKE ALMANOR THROUGH 4 OR 5 PM. HAIL UP TO ONE-HALF
INCH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE LIKELY WITH
THIS STORM.

SOUTH OF TRUCKEE...THE SHOWERS AND STORMS ARE MOVING INTO HIGHER
ELEVATIONS OF THE SIERRA...NEARER TO THE CREST. RUNOFF FROM THE
SHOWERS AND STORMS OVER THE SIERRA MAY CAUSE RAPID RISES IN SMALL
RIVERS AND STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
SIERRA NEVADA UNTIL 7 PM.

JHM
Special weather statement, Jun 9, 2:58 PM PDT, 1 hour 4 minutes before
CAZ069-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 PM PDT MON JUN 9 1997

AT 255 PM...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE IN THE
HIGHER ELEVATIONS OF THE SIERRA NEVADA. THE STRONGEST STORM WAS
WEST OF GREENVILLE AND MOVING NORTHWEST AT 15 TO 20 MPH TOWARDS
CHESTER AND LAKE ALMANOR THROUGH 4 OR 5 PM. HAIL UP TO ONE-HALF
INCH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING ARE LIKELY WITH
THIS STORM.

SOUTH OF TRUCKEE...THE SHOWERS AND STORMS ARE MOVING INTO HIGHER
ELEVATIONS OF THE SIERRA...NEARER TO THE CREST. RUNOFF FROM THE
SHOWERS AND STORMS OVER THE SIERRA MAY CAUSE RAPID RISES IN SMALL
RIVERS AND STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
SIERRA NEVADA UNTIL 7 PM.

JHM
Special weather statement, Jun 9, 3:27 PM PDT, 35 minutes before
CAZ016-064-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
327 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA
COUNTY HAS EXPIRED...

AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO
COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO
COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN
THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM.

ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED...
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT
FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING
ALONG PORTIONS OF HIGHWAY 16.

JHM
Special weather statement, Jun 9, 3:28 PM PDT, 34 minutes before
CAZ016-064-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
327 PM PDT MON JUN 9 1997

...SEVERE THUNDERSTORM WARNING FOR PARTS OF LAKE AND NAPA
COUNTY HAS EXPIRED...

AT 325 PM...THUNDERSTORMS WERE LOCATED ALONG THE NAPA AND YOLO
COUNTY BORDER AND MOVING TO THE EAST AT 5 TO 15 MPH INTO YOLO
COUNTY. THE TOWNS OF RUMSEY AND GUINDA ALONG HIGHWAY 16 ARE IN
THE PATH OF THESE THUNDERSTORMS THROUGH 430 PM.

ALTHOUGH THE THREAT OF LARGE HAIL HAS DIMINISHED...
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING. MOTORISTS ALONG HIGHWAY 16 SHOULD BE ALERT
FOR THE POSSIBILITY OF HEAVY DOWNPOURS AND MUDSLIDES OR FLOODING
ALONG PORTIONrS OF HIGHWAY 16.

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:09 PM PDTSevere Thunderstorm WarningSTOLake, Napa66 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.